OR WAIT 15 SECS
Diabetes patients are making fatal errors with their insulin pens-pharmacists can help.
The Institute for Safe Medication Practices (ISMP) has issued an alert regarding the improper use of insulin pens. The alert, sent over the National Alert Network (NAN), has been distributed to a variety of health-care providers-including health-systems pharmacists-but ISMP is also urging community pharmacists to get involved.
ISMP has received several reports of patients failing to remove the inner cover of a standard insulin pen needle. According to the alert, the problem stems from the way diabetes patients are trained to use insulin pens in the hospital. Patients are typically trained using safety pen needles, which feature a safety needle shield that automatically retracts upon injection and then locks after the needle is taken away. ISMP has received reports of patients expecting their standard needles to operate the same way-which has led to patients neglecting to remove the inner cap and failing to deliver the medication.
In one instance, a Type 1 diabetes patient was hospitalized after not realizing that she was not using her pen correctly. She developed diabetic ketoacidosis and later died.
Michael Cohen, RPh, MS, President of ISMP, told Drug Topics that he has heard from diabetes educators that the problem is “pretty common.” He added that though he had been hearing about the issue, he had not seen anyone writing about it.
One hospital reported to ISMP that is has begun using standard non-safety needles at discharge to ensure patients can practice with the right pen. However, Cohen said that it is unlikely or even impossible that safety needles will phased out from hospitals, due in large part of OSHA concerns. Instead, he said, it is up to health-care providers-including community pharmacists-and manufacturers to ensure that patients know what they are doing.
The alert included several suggestions for dealing with the issue, such as requiring patients to demonstrate proper use of a needle and tailoring training to the type of needle the patient will be using at home. Patients should also be encouraged to ask a member of their health-care team if their glucose levels are elevated after an injection.
For insulin pen manufacturers, Cohen said that he wished they would provide demo devices, or at least provide more information on the labels. He said that after examining several pens, he didn’t see anything about instructions to remove the cover.
But it is also up to pharmacists to keep their patients safe. Patients “really need the pharmacists to do this,” he said, referring to providing counseling for new diabetes patients. He said that although pharmacists are always busy and constantly being stretched, “if they know about it and know patients are getting [insulin] for the first time, I know they’ll want to do it.” For first time patients, he said, it would be good to explain that both the outer and inner covers need to be removed. The alert suggested that a request to verify that patients know the proper technique be added to prescriptions.